Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Raleigh, NC

July 29, 2004Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 29, 2004, 4:55 PM EDT for Wake County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 4:55 PM EDT (20:55 UTC)
Expired
Jul 29, 2004, 6:30 PM EDT
In force
95 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 31 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 292057
FFWRAH
NCC183-292230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  THUNDERSTORMS WITH TORRENTIAL RAIN OVER WEST CENTRAL WAKE COUNTY.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND...
  CARY...
  MORRISVILLE...
  RDU INTERNATIONAL AIRPORT...
  RESEARCH TRIANGLE PARK AND I-40...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

LAT...LON 3587 7866 3572 7881 3575 7893 3592 7881

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:31 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 2:31 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT THU JUL 29 2004

.SHORT TERM (THROUGH SUNDAY NIGHT)...
THROUGH TONIGHT...DIURNAL CONVECTION WILL BE CONTINUED WITH 40-60
PERCENT POPS TO AROUND 01Z THIS EVENING. HEAVIER CONCENTRATION
SHOULD BE IN THE WESTERN HALF SUPPORTED BY LOW LEVEL CONVERGENCE
ASSOCIATED WITH A NEAR STATIONARY LOW PRESSURE TROUGH.  A SLIGHT
CHANCE WILL REMAIN OVERNIGHT UNDER MOSTLY CLOUDY SKIES.  MODELS
DEPICT A NEARLY SATURATED AIRMASS BENEATH 700 MB WITH BROAD
SOUTHEASTERLY FLOW.  MESOETA SUGGESTS A PERTURBATION WORKING INLAND
IN THE LOWER LEVELS TOWARD DAYBREAK.  PREVIOUS FORECAST LOW
TEMPERATURES OF 69-73 ARE IN LINE WITH LATEST GUIDANCE. -RFG

WESTWARD PROGRESSION OF THE PERTURBATION WILL LINGER OVER THE
WESTERN CWFA INTO THE EARLY AFTERNOON...WILL HAVE CHANCE POPS
GRADUATED HIGHER WEST. RIDGING CONTINUES AT THE SURFACE AND ALOFT
FRIDAY NIGHT. INVERTED TROUGH DEVELOPS OFF THE SE ATLANTIC COAST ON
SATURDAY AND BEGINS MOVING NORTH. PLAN ON RAISING POPS IN COASTAL
PLAIN AS TROUGH APPROACHES. TROUGH MOVES ONSHORE SATURDAY NIGHT AS
COLD FRONT APPROACHES FROM THE WEST. LEANING TOWARD THE ETA SOLUTION
OF MORE MOIST AIRMASS SATURDAY NIGHT RATHER THAN THE GFS SOLUTION OF
THE TROUGH WASHING OUT. WILL LOWER POPS FOLLOWING A DIURNAL TREND...
BUT WILL KEEP THEM HIGHER IN THE EAST.  WITH CLOUD COVER AND
PRECIPITATION...WILL LOWER TEMPS FRIDAY AND SATURDAY TO LOW TO
MID 80S.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...

CONTINUE CHANCE POPS SUNDAY WITH SURFACE TROF IN PLACE. SHORT WAVE
APPROACHING LATE MONDAY WITH DEEPER MOISTURE IN PLACE DUE TO SURFACE
WAVE DEVELOPMENT ON THE GULF COAST INDICATE HIGHER POPS MONDAY INTO
TUESDAY...MUCH UNCERTAINTY AT THIS TIME SO WILL LEAVE THEM IN THE
CHANCE CATEGORY. COASTAL DEVELOPMENT POTENTIAL ON DAY 6/7...STILL
MUCH UNCERTAINTY AND WILL LEAN TOWARDS CLIMATOLOGICAL POPS. MINIMAL
CHANGE IN AIRMASS THROUGH THE PERIOD...85 TO 90 AFTER MINS IN THE
LOWER 70S.

&&

.AVIATION...
MEAN RIDGE AXIS OVERHEAD THROUGH FRIDAY.  AIRMASS REMAINS VERY MOIST
BENEATH 10 KFT WITH GREATER SATURATION TO THE WEST ON FRIDAY. MESO
MODELS DEPICT A WAVE IN THE SOUTHEAST FLOW MOVING INLAND FROM THE
COASTAL AREA THIS EVENING AND SLOWLY WESTWARD ACROSS CENTRAL NC
OVERNIGHT AND EARLY FRI MORNING.  FOLLOWING SCATTERED DIURNAL
SHOWERS AND ISOLATED TSTMS LATE AFTERNOON AND EVENING...LOWER STRATO
CU AND A CHANCE OF SHOWERS WILL LINGER OVERNIGHT WITH AREAS OF LOWER
STRATUS AND MAINLY MVFR FOG AROUND DAYBREAK.  GREATEST CHANCE OF IFR
FOG WILL BE IN THE COASTAL PLAIN...KFAY AND KRWI...09Z-13Z.  SKIES
SHOULD IMPROVE TO SCT-BKN CEILINGS 3-5 KFT BY MIDDAY FRI. -RFG
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

AVIATION:     RFG
SHORT TERM:   MLM
LONG TERM:    TDP
Hazardous weather outlook, Jul 29, 5:43 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
543 AM EDT THU JUL 29 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-301000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
543 AM EDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE WIND FIELD ALOFT WILL BE SLIGHTLY MORE INTENSE TODAY. THIS WILL
MAKE SLOW MOVING STORMS LESS LIKELY AND REDUCE...BUT NOT ELIMINATE
THE THREAT FOR LOCALIZED FLOODING. HEAVY RAINS ARE MOST LIKELY FROM
FAYETTEVILLE TO GOLDSBORO.

THE SEVERE THUNDERSTORM THREAT IS LOW. THE THREAT FROM ANY STORM
BECOMING SEVERE WOULD BE GUSTY DOWNBURST WINDS.

In the hours before

Special weather statement, Jul 29, 3:49 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT THU JUL 29 2004

NCZ008>011-025>028-041-043-292100-
DURHAM NC-EDGECOMBE NC-FRANKLIN NC-GRANVILLE NC-HALIFAX NC-NASH NC-
VANCE NC-WAKE NC-WARREN NC-WILSON NC-
INCLUDING THE CITIES OF...CARY...CREEDMOOR...DOWNTOWN RALEIGH...
DURHAM...HALIFAX...HENDERSON...LOUISBURG...NASHVILLE...OXFORD...
ROANOKE RAPIDS...ROCKY MOUNT...TARBORO...WARRENTON AND WEST RALEIGH
349 PM EDT THU JUL 29 2004

THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL CONTINUE TO MOVE SLOWLY
NORTH ACROSS THE NORTHERN TIER OF CENTRAL NORTH CAROLINA EAST OF THE
TRIANGLE. LOCALLY HEAVY RAINFALL RANGING UP TO 2 INCHES MAY BE
EXPECTED ALONG THE INTERSTATE 95 CORRIDOR NORTH OF SMITHFIELD...AND
ALONG ROUTE 64 EAST OF THE TRIANGLE. DRIVERS SHOULD BE ALERT FOR
WATER ON THE ROAD AS WELL AS REDUCED VISIBILITY IN HEAVY RAIN.

MINOR FLOODING ON SECONDARY ROADS AND IN LOW LYING AREAS IS ALSO
POSSIBLE IN AREAS NEAR THE VIRGINIA BORDER FROM OXFORD EAST ACROSS
HENDERSON AND WARRENTON.
Special weather statement, Jul 29, 3:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU JUL 29 2004

NCZ021>024-038>040-292130-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC-
RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON...
PITTSBORO...RANDLEMAN...SILER CITY AND WINSTON-SALEM
359 PM EDT THU JUL 29 2004

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE
NORTHERN PIEDMONT...

A BAND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WAS DRIFTING
SLOWLY NORTH INTO THE NORTHERN PIEDMONT. RAINFALL AMOUNTS BETWEEN 1
AND 2 INCHES WILL FALL IN LESS THAN AN HOUR WITHIN THIS BAND.

THROUGH 5 PM... SOME OF THE HEAVIEST RAINFALL WILL OCCUR ALONG I-40
FROM GREENSBORO TO NEAR HILLSBOROUGH. ANOTHER AREA OF SHOWERS AND
STORMS WILL OCCUR OVER SECTIONS CHATHAM AND SOUTHERN ORANGE
COUNTIES.  MUCH OF THE AREA AROUND PITTSBORO... FEARRINGTON AND
CARRBORO HAS ALREADY RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN.
ANOTHER INCH OF RAIN IS LIKELY BEFORE 5 PM.

DUE TO THE VERY HEAVY RAIN... MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
INTERSECTIONS AND UNDERPASSES CAN BE EXPECTED.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:14 PM EDTFlash Flood WarningRAHGranville91 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.